Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2023, 7:27 PM CDT for Cass County, Otoe County, Nebraska; Mills County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2023, 7:27 PM CDT (00:27 UTC)
- Expired
- Apr 14, 2023, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mills County, IA, Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:54 PM CDT | HAIL 1 | Avoca, NE | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 634 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
350
WUUS53 KOAX 150027
SVROAX
IAC129-NEC025-131-150130-
/O.NEW.KOAX.SV.W.0013.230415T0027Z-230415T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
727 PM CDT Fri Apr 14 2023
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southwestern Mills County in southwestern Iowa...
North central Otoe County in southeastern Nebraska...
Eastern Cass County in southeastern Nebraska...
* Until 830 PM CDT.
* At 727 PM CDT, a severe thunderstorm was located 4 miles northeast
of Syracuse, or 14 miles west of Nebraska City, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Avoca around 735 PM CDT.
Union and Nehawka around 745 PM CDT.
Other locations in the path of this severe thunderstorm include
Murray, Beaver Lake, Plattsmouth, Pacific Junction and Glenwood.
This includes Interstate 29 between mile markers 25 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 9578 4090 9581 4089 9581 4087 9585
4084 9584 4071 9597 4073 9627 4106 9589
4105 9588 4106 9588 4106 9565
TIME...MOT...LOC 0027Z 210DEG 33KT 4071 9613
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CA3 follow-up statements
234
WWUS53 KOAX 150030
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
730 PM CDT Fri Apr 14 2023
IAC129-NEC025-131-150130-
/O.CON.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Otoe NE-Cass NE-
730 PM CDT Fri Apr 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN MILLS...NORTH CENTRAL OTOE AND EASTERN CASS
COUNTIES...
At 729 PM CDT, a severe thunderstorm was located 4 miles south of
Avoca, or 13 miles west of Nebraska City, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. At 727 PM, golf ball sized hail was
reported 1 mile north of Syracuse.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Avoca around 735 PM CDT.
Union and Nehawka around 745 PM CDT.
Other locations in the path of this severe thunderstorm include
Murray, Beaver Lake, Plattsmouth, Pacific Junction and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 9578 4090 9581 4089 9581 4087 9585
4084 9584 4071 9597 4073 9627 4106 9589
4105 9588 4106 9588 4106 9565
TIME...MOT...LOC 0029Z 210DEG 33KT 4073 9612
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CA918
WWUS53 KOAX 150112
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
812 PM CDT Fri Apr 14 2023
NEC131-150120-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Otoe NE-
812 PM CDT Fri Apr 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTOE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. However,
a severe thunderstorm warning remains in effect for portions of
northwestern Otoe County.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa...and southeastern and east central Nebraska.
LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
4106 9588 4106 9565
TIME...MOT...LOC 0110Z 210DEG 33KT 4106 9587
$$
IAC129-NEC025-150130-
/O.CON.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Cass NE-
812 PM CDT Fri Apr 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN MILLS AND NORTHEASTERN CASS COUNTIES...
At 810 PM CDT, a severe thunderstorm was located 4 miles north of
Plattsmouth, or 4 miles southeast of Offutt AFB, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. This storm has a history of producing
large hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
4106 9588 4106 9565
TIME...MOT...LOC 0110Z 210DEG 33KT 4106 9587
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CA738
WWUS53 KOAX 150130
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
830 PM CDT Fri Apr 14 2023
IAC129-NEC025-150140-
/O.EXP.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Cass NE-
830 PM CDT Fri Apr 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLS AND
NORTHEASTERN CASS COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa...and southeastern and east central Nebraska.
LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
4106 9588 4106 9565
TIME...MOT...LOC 0130Z 210DEG 33KT 4121 9576
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:31 PM CDT, 56 minutes earlier.
Area forecast discussion, Apr 14, 6:31 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 631 PM CDT Fri Apr 14 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 420 PM CDT Fri Apr 14 2023 Key Messages: - Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and 10 PM. Locations southeast of a Beatrice, NE to Harlan, IA line are most likely to be affected. - Much cooler Saturday with northwest wind gusts of 35 to 40 mph. Winds could gust as high as 50 mph Sunday. - Light snow is possible on Saturday night. Accumulations aren't likely. The cold front has pushed past the NWS office in Valley and is nearing the Omaha and Lincoln metros. Temps have languished in the 50s and 60s where the front pushed through earlier this morning. Temps still read 80s ahead of it. The front has been running about 2 hours ahead of most CAMs. Showers and thunderstorms will be anafrontal... trailing the leading edge of the front. Still on track to see development of strong to severe weather later this evening as the front sinks southeast and the surface low sweeping north along the front. Already some convection firing in south central Kansas. Expect it to push into our area along or east of a line from Beatrice to Lincoln to Omaha to Harlan, IA. Best chances will be in far southeast Nebraska. Still capped at this point, but expect that cap to erode with the increasing moisture and improving lapse rates. Storms will still be high- based. The moderate moisture return this afternoon will probably not be enough to prevent downdraft gusts peaking at 65 to 75mph. Expect initial development to be discrete supercells with the best threat of hail and wind... but expected to transition to an MCS as it sweeps into south-central Iowa and Missouri. Occasional showers and rumbles of thunder are expected overnight tonight, but the severe threat will be greatly diminished. Total QPF will measure over an inch for areas lucky enough to find themselves under the activity multiple times. 0.2" is a safer bet for the rest. Showers are possible on Saturday morning, but most areas will be dry until a mid-level system streaks northeast through the area once again. Expect less thunder with this next round. As temps slip into the mid to lower 30s on Saturday night, some snow will mix in, especially in western Iowa north of I-80. Accumulations will be minimal at best (0" to 0.2") but even a few flakes is noteworthy after a week of 80s. Also worth a note is the brisk weather forecast for Sunday as northwesterly winds howl as they wrap around the departing system. They'll be breezy on Saturday, too, but Sunday's gusts are currently forecast to peak near 50mph. Combined with highs in the 50s, there will be a bite in the air. Expect much of the day to have apparent temps in the 30s. Temps will moderate next week under a developing ridge with highs in the 70s by Tuesday. The pattern may return chances of storms with a shortwave pushing through on Tuesday night and southwest flow ejecting waves into the Great Plains through the second half of the week. Next weekend looks cool again, if the deterministic models have the right idea with an amplified upper level trof in the central CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 629 PM CDT Fri Apr 14 2023 Thunderstorms impacting the KOMA TAF at TAF issuance, and then again in the 02-05z time period. Thunderstorms may hold off at KLNK until 1-2z, but it will be close. Otherwise, conditions become MVFR and eventually IFR at all TAFs through the period with scattered showers. Northerly winds at 15 to 27 mph through the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...DeWald
Hazardous weather outlook, Apr 14, 4:20 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 420 PM CDT Fri Apr 14 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 420 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and midnight. Locations south of a Beatrice, NE to Glenwood, IA line are most likely to be affected. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Strong northwest winds are expected Sunday with gusts of 40 to 50 mph possible. The winds will contribute to very high rangeland fire danger Sunday afternoon for locations west of a Hartington to Wahoo to Beatrice line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe weather reports are appreciated.
In the hours before
Local storm report, Apr 14, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
705 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 W PAPILLION 41.15N 96.08W
04/14/2023 E1.00 INCH SARPY NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Apr 14, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL PALMYRA 40.70N 96.39W
04/14/2023 E1.25 INCH OTOE NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&Local storm report, Apr 14, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 6 S BURCHARD 40.07N 96.35W
04/14/2023 E1.00 INCH PAWNEE NE PUBLIC
&&
LMLocal storm report, Apr 14, 7:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 2 SE OMAHA 41.24N 95.99W
04/14/2023 DOUGLAS NE PUBLIC
NEAR 48TH AND WOOLWORTH.
&&Local storm report, Apr 14, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 SW ELMWOOD 40.81N 96.33W
04/14/2023 E0.88 INCH CASS NE PUBLIC
&&Local storm report, Apr 14, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
726 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 6.5 S BURCHARD 40.06N 96.35W
04/14/2023 M1.25 INCH PAWNEE NE TRAINED SPOTTER
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee | 55 min |
| Apr 14, 7:24 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 54 min |
| Apr 14, 7:26 PM CDT | Flash Flood Warning | OAX | Douglas, Sarpy | 3 hr |
| Apr 14, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 30 min |
| Apr 14, 7:44 PM CDT | Flash Flood Warning | OAX | Cass, Lancaster, Otoe, Sarpy | 3 hr |
| Apr 14, 7:54 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee | 47 min |
| Apr 14, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 59 min |
| Apr 14, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Otoe | 47 min |
| Apr 14, 8:52 PM CDT | Flash Flood Warning | OAX | Sarpy | 3 hr |
| Apr 14, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 41 min |
| Apr 14, 9:14 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 61 min |
| Apr 15, 2:39 PM CDT | Red Flag Warning | OAX | Antelope, Boone, Burt, Butler, Cedar, Colfax and 15 more | 29 hr |
| Apr 15, 2:40 PM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 28 hr |
| Apr 14, 8:32 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 58 min |
| Apr 14, 8:36 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 54 min |
| Apr 14, 9:41 PM CDT | Special Weather Statement | OAX | Page | 49 min |
| Apr 14, 9:51 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page, Pottawattamie | 54 min |
| Apr 14, 10:44 PM CDT | Special Weather Statement | OAX | Fremont | 16 min |
| Apr 14, 11:00 PM CDT | Special Weather Statement | OAX | Mills | 15 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.